Ask a doctor

My Lower Face is Red, Swollen, and Itchy After 2cc Restylane Injection to the Marionette Line Area?

Is this an allergic reaction or a typical reaction? I hate taking medications, but I took Benadryl to help me get to sleep last night-it helped a little. I took 20 mg Prednisone this morning. I do have another 20 mg dose of Prednisone that I can take tomorrow as well. I am wondering if perhaps 2cc of the filler was too much-and will end up stretching my skin? Also, would going in the jacuzzi be a good idea because it stimulates circulation? Or is that a bad idea due to the heat?

Doctor Answers 9

Side effects of Restylane

Redness, swelling, and itchiness sound like typical symptoms of an allergic reaction. Your skin will not stretch from 2cc of Restylane. The skin is elastic, and even a great amount of filler would not do this. In general, the side effects of a Restylane treatment may include:

1) Swelling
2) Redness around the injection site
3) Light bruising

Going in the jacuzzi would not help, nor would it have a significant negative influence on your condition. I would recommend following up with your physician who performed the treatment right away, as they know the details of your procedure. I hope this helps, and I wish you the best of luck!

Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 37 reviews

6849 Fairview Road
Charlotte, NC 28210

My Lower Face is Red, Swollen, and Itchy After 2cc Restylane Injection to the Marionette Line Area?

It's very rare to have an allergic reaction from Restylane. Follow up with your medical provider, he/she can further assist you and re-evaluate the area

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 336 reviews

435 North Roxbury Drive
Beverly Hills, CA 90210

Restylane and reactions

It is very rare to have an allergic reaction to a dermal filler. It's not uncommon to have 2mL's of product injected, however it sounds like you need to follow up with your provider for a full assessment.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 172 reviews

1110 112th Ave NE
Bellevue, WA 98004

Allergy to fillers

It is very rare to have an allergy reaction to restylane. It is more likely related to the topical. Best to be seen by your doctor.

Steven Wallach, MD
New York Plastic Surgeon
4.5 out of 5 stars 20 reviews

1049 Fifth Ave
New York, NY 10028

Allergic reactions and restylane

True allergic reactions to hyaluronic acid fillers are extremely rare including restylane. More commonly, the topical anesthetic that was used is generally the culprit. In either case, I would contact your treating physician and have them evaluate your concerns.

Scott Trimas, MD
Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 11 reviews

1361 13th Ave South
Jacksonville Beach, FL 32250

Allergic Reaction to Restylane?

Hi Dyanna.  Allergic reactions to Restylane are very rare and in fact in the past 10 years in our practice we have not seen one.  Patients do sometimes have an allergic reaction to the numbing cream, wipes or other preparations we use for the skin before the treatment.  This may be what's happening in your case.  

You should contact your injector to discuss the issues you are having.  The jacuzzi would not be a problem.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

23211 Hawthorne Blvd.
Torrance, CA 90505

Red, swollen and itchy after Restylane

I'm wondering if a topical anesthetic was applied to you before the fillers were done.... If so, you may be having a reaction to that. This seems more likely than the Restylane itself because based on what you are describing it seems much more topically related. I would suggest you call your injector for a follow-up. Benadryl is fine. I wouldn't randomly take a dosage or two of Prednisone - those types of medication need to be taken in entirety if needed. 1 or 2 pills won't do it. And finally, no to the jacuzzi.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 12 reviews

8937 W Sahara Ave
Las Vegas, NV 89117

Lack of necessary information to answer these good questions.

No this is not necessarily too much treatment at one time but that very much depends on your face and your injector.  When was your treatment done?  If we are taking hours, days or weeks?  This makes a big difference.  Did your injecting physician prescribe the benadryl and prednisone or are these medicines that were in the cabinet and you are treating yourself?  Large treatments in the nasolabial fold can compromise circulation, these are associated with a dusky discoloration of the skin and generally pain.  Is this going on as well?  If you are not seeing a physician for the management of this, I strongly suggest you get seen today by a board certified dermatologist or facial plastic surgeon so you can be assessed.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
4.5 out of 5 stars 21 reviews

9001 Wilshire Blvd
Beverly Hills, CA 90211

Restylane injections

Dear dyanna,

  • These are questions you should bring up to your injector
  • If you are not comfortable with this, then you should see someone else
  • An exam would be very helpful in your case
  • I would probably avoid the jacuzzi because it might make the redness worse

Best regards,

Nima Shemirani

Nima Shemirani, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 51 reviews

201 South Lasky Drive
Beverly Hills, CA 90212

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.